Maine, 2005

Flooding in Maine, April 24 to 26, 2005

April 24 to 26, 2005 · NWS CAR · 3 events in 3 counties and zones

00 inches in terrain enhanced areas. This heavy rain falling on soil already saturated from snow melt and several weeks of rain produced rapid run-off into already elevated rivers and streams.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Another in a series of heavy rain producing storms brought 1.50 to 2.50 inches of rain to the region...with local totals to around 3.00 inches in terrain enhanced areas. This heavy rain falling on soil already saturated from snow melt and several weeks of rain produced rapid run-off into already elevated rivers and streams. Rivers and streams responded quickly to the heavy rains causing many to overflow their banks flooding low lying areas and causing the closure of some roads and bridges. The smaller rivers and streams responded initially...with mainstem river flooding developing shortly thereafter. The Piscataquis River at Dover-Foxcroft exceeded flood stage of 11.0 feet during the morning of the 25th...cresting at around 12.0 feet that evening...then falling back below flood stage during the early morning hours of the 26th. This flooding....along with flooding on the Pleasant River and Kingsbury Stream...led to road closures around Guilford...Dover-Foxcroft and Brownville Junction. The elevated waters of the Piscataquis River tore the Howland town docks from their moorings and washed them downriver. Water levels began to gradually recede during the night of the 25th...with diminishing flooding...though river levels remained elevated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 24, 3:32 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 24, 3:32 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
432 PM EDT SUN APR 24 2005

.SYNOPSIS...AN OCCLUDED FRONT WILL APPROACH THE REGION TONIGHT
BRINGING RAIN TO MOST OF THE AREA. THE FRONT WILL MOVE NORTHEAST
LATE TONIGHT AND EARLY MONDAY. EXPECT IMPROVING CONDITIONS LATER
MONDAY THROUGH TUESDAY WHILE A WEAK RIDGE OF HIGH PRESSURE BRINGS
DRIER AIR TO THE REGION.

&&

.SHORT TERM ( TONIGHT THROUGH WEDNESDAY )...
KCBW 88D CURRENTLY SHOWING THE LEADING EDGE OF THE RAIN IS FINALLY
STARTING TO MOVE INTO THE WESTERN PORTIONS OF THE CWA. BOTH THE NAM
AND THE GFS SOLUTIONS ARE PRETTY SIMILAR WITH REGARD TO THE OVERALL
SYNOPTIC PATTERN FOR TONIGHT. BOTH MODELS ARE SHOWING THE BAND OF
RAIN CURRENTLY ENTERING THE WESTERN CWA TO SWEEP SW TO NE ACROSS
THE CWA OVERNIGHT IN ASSOCIATION WITH THE OCCLUDED FRONT. QPF/S
ACROSS THE CWA OVERNIGHT GENERALLY IN THE THREE QUARTERS TO ONE INCH
RANGE ACROSS THE AREA. AREA RIVERS CURRENTLY WELL BELOW FLOOD STAGE
SO SHOULD BE ABLE TO HANDLE THIS. WILL REFRESH ESF PRODUCT TO
HIGHLIGHT THE RAIN OVERNIGHT.

THERE WILL BE SOME LINGERING RAIN ACROSS THE NORTH THROUGH EARLY
MONDAY UNTIL THE OCCLUDED FRONT CROSSES. THERE COULD BE SOME
SCATTERED SHOWERS IN ASSOCIATION WITH A VORT MAX ROTATING THROUGH
THE AREA INTO MONDAY EVENING. OTHERWISE EXPECT IMPROVING CONDITIONS
LATER MONDAY NIGHT THROUGH TUESDAY NIGHT WITH SOME WEAK RIDGING
ACROSS THE REGION.

ON WEDNESDAY EXPECT INCREASING CLOUDS WHEN NEXT TROUGH APPROACHES THE
AREA FROM THE WEST. WILL INCREASE POPS TO CHANCE CATEGORY FROM WEST
TO EAST LATE WEDNESDAY.

&&

.LONG TERM ( WEDNESDAY NIGHT THROUGH SUNDAY )...
LOW PRESSURE WILL LIFT NORTH TOWARD NEW ENGLAND WITH AN OCCLUDED
FRONT WEDNESDAY NIGHT. WILL INCREASE POPS TO LIKELY LEVELS ACROSS
THE REGION WEDNESDAY NIGHT...THEN MAINTAIN LIKELY POPS THURSDAY
WHILE THE LOW/OCCLUDED FRONT SLOWLY LIFTS ACROSS THE REGION. SHOWER
CHANCES WILL CONTINUE...THOUGH DECREASE WITH TIME...THURSDAY NIGHT
THROUGH FRIDAY WHILE THE LOW SLOWLY MOVES ACROSS THE MARITIMES AND
THE UPPER LOW CROSSES THE REGION. EXPECT PARTLY/MOSTLY CLOUDY SKIES
SATURDAY. LOW PRESSURE COULD AFFECT THE REGION NEXT SUNDAY AND FOR
NOW WILL JUST CARRY LOW CHANCE POPS FOR THAT TIME.

&&

.AVIATION...
BASICALLY EXPECTING IFR TONIGHT DUE TO LOW CEILINGS AND VSBYS IN
RAIN AND FOG.

&&

.MARINE...
EXPECT MARGINAL GALE CONDITIONS INTO THIS EVENING THEREFORE WILL
CONTINUE WITH MINIMAL GALE INTO TONIGHT. WINDS SHOULD BEGIN TO
DIMINISH LATE TONIGHT BEHIND THE FRONT. EXPECT SEAS TO CONTINUE IN
THE SCA RANGE INTO MONDAY HOWEVER.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WARNING FOR ANZ050 UNTIL MIDNIGHT MONDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ050 FROM MIDNIGHT MONDAY
      TO 8 PM MONDAY.

&&

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...NORCROSS
AVIATION...NORTON
Hazardous weather outlook, Apr 24, 3:10 AM EST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
410 AM EDT SUN APR 24 2005

MEZ001>006-010-011-015>017-029>032-251100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
410 AM EDT SUN APR 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

ADDITIONAL RAINFALL LATE TODAY INTO MONDAY MORNING WILL COMBINE
WITH RAINFALL YESTERDAY...POSSIBLY IMPACTING THE SAINT JOHN RIVER
BASIN OF NORTHERN MAINE NEXT WEEK. PLEASE REFER TO THE LATEST FLOOD
POTENTIAL OUTLOOK (PWMESFCAR) FOR SPECIFIC INFORMATION REGARDING
THIS POTENTIAL.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL...POSSIBLY SIGNIFICANT RAINFALL...IS SLATED FOR THE REGION
WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER LOW MOVING NORTHEAST FROM
THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VJN

In the hours before

Special weather statement, Apr 24, 7:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
831 PM EDT SUN APR 24 2005

MEZ005-011-015>017-029-030-032-250630-
CENTRAL PENOBSCOT ME-CENTRAL WASHINGTON ME-COASTAL HANCOCK ME-
COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-NORTHERN PENOBSCOT ME-
NORTHERN WASHINGTON ME-SOUTHERN PENOBSCOT ME-
INCLUDING THE CITIES OF...BANGOR...BAR HARBOR...BLUE HILL...
BUCKSPORT...CALAIS...CHERRYFIELD...DANFORTH...DEXTER...EASTPORT...
ELLSWORTH...HOWLAND...LINCOLN...LUBEC...MACHIAS...MILLINOCKET...
NEWPORT...OLD TOWN...PATTEN AND VANCEBORO
831 PM EDT SUN APR 24 2005

...HEAVY RAIN MOVING NORTH ACROSS THE REGION...

HEAVY RAINFALL ASSOCIATED WITH A WARM FRONT WILL CONTINUE INTO THE
OVERNIGHT HOURS. RAINFALL AMOUNTS ON THE ORDER OF THREE QUARTERS TO
ONE INCH CAN BE EXPECTED ACROSS THE WESLEY...LINCOLN...SPRINGFIELD
AND MILLINOCKET AREAS.

THIS HEAVY RAIN WILL LEAD TO PONDING OF WATER ON AREA ROADWAYS AND IN
LOW LYING AREAS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROAD. WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE
TO CROSS THROUGH SAFELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Central Piscataquis

When
April 24, 8:00 PM EST to April 26, 5:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Northern Piscataquis

When
April 24, 8:00 PM EST to April 26, 5:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Flood, Southern Piscataquis

When
April 24, 8:00 PM EST to April 26, 5:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.450, -70.667

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448411, 5448412, 5448413.